Become a Resus Member for FREE! Get access to Resus learning resources and learn about upcoming events SUBSCRIBE [email protected]

Ventricular tachycardia and methadone

Advertise Your Event

Do you have an upcoming event that your would like to share with colleagues? We would love to hear from you!

Click on the “contact” button below, fill out the details in the pop-up and hit “submit”.

Subscribe to Resus

Get the latest updates on our Conferences PLUS our Webcasts and Education Newsletters. And it's FREE!

  • We respect your privacy
  • This field is for validation purposes and should be left unchanged.

Register Now:

The Primary Exam
Learn More
Emcore
Learn More

A 42 year old male with a past history of IVDU and alcohol abuse and brain injury, presents with what looks like withdrawal. Current medications included methadone and earlier on the same day, he was commenced on naltraxone.

Initially he is found to be becoming progressively more agitated and having brief episodes of depressed conscious state, with improvement between. He is ‘jittery’ with myoclonic movements in the bed. On vitals, he is found to be afebrile with a fluctuating Glascow Coma Score, bradycardic, and to have a systolic blood pressure of 80mmHg, and so he is taken to a resuscitation cubicle.

Is he in withdrawal?
Is he seizing?

As I enter the resus cubicle to find out why the patient is there, I notice a wide complex tachycardia at a rate of about 230bpm. He is still moving. It is self limited after a few seconds. Then a further episode.

In between episodes we do this ECG:

It shows a bradycardia at rate 42bpm, there are tall T waves and premature ventricular complexes. There is a hint of a sinusoidal wave form in V2-V3(but no bundle branch, so not Brugada).

Is it ischaemia?

The QTcorrected. It’s 524ms. A QT corrected of greater than 450ms is considered prolonged.

The diagnosis is prolonged QT causing Torsades.

Here is the next ECG we take as he begins an episode.

So now we see a bizarre wide complex tachycardia, that looks like Torsades, with very abnormal QRS complexes following and the telltale signs of of patient shaking and agitation. It is self limiting.

We commence Magnesium infusion in this patient. His K is 3.5, so we increase that also.

He then has a further episode which is on the rhythm strip below:

He needs cardioversion for this. He is intubated and soon stabilises. We do one more thing and that is get a head CT. Why do we do this? There are a small number of cases where increased intracranial pressure can cause prolonged QT. Given his history of IVDU and alcohol, we want to exclude a subdural, or other lesion.

It is normal.

Cardiology review prior to stabilisation and want isoprenaline to increase the heart rate. Why do they want this? Read on.

Let’s look at QT prolongation.

It is caused by:
-hypomagnesemia
-hypokalaemia
-hypocalcaemia
-Na channel blocking drugs, such as Type I drugs
-raised intracranial pressure
-acute coronary syndrome
-hypothermia
-hereditary causes such as Lange-Nielsen (QT and deafness) and Romano-Ward (no deafness)

Management is magnesium and in more severe cases of recurrent Torsades, an implated defibrilator.

WHAT CAUSED THE QT PROLONGATION IN THIS PATIENT?

Most probably Methadone.

It is a synthetic opioid that is metabolised by the cytochrome P450 pathway and affects Potassium ion channels. Studies have found that it causes significant increases in the QT interval (Martell et al, Am J Cardiol 2005;95:915-918) (Krantz et al, Pharmacotherapy 2005;25:1523-1529), especially in those on a maintenance dose greater than 40mg/day.

Why was isoprenaline recommended by cardiology? Quite clever really. We know that Torsades is caused by QT prolongation, so increasing the heart rate decreases the QT as per the following formula:
QT = 656/[1+(heart rate/100)] (Ravtaharjus’s formula)

The patient stabilised on magnesium and potassium, without isoprenaline and he went to an ICU bed, with a plan to manage and substitute his methadone.

So beware the IVDU patient on methadone that presents with syncope. We often put the symptom down to the patient having used heroin or a similar drug. Do an ECG and look for a prolonged QT, although uncommon, it may have been an episode of Torsades de Pointes.

Peter Kas

admin